Format

Send to

Choose Destination
Vet Q. 2002 Dec;24(4):203-19.

Clostridium difficile infections in animals with special reference to the horse. A review.

Author information

1
National Veterinary Institute, Department of Bacteriology, Uppsala, Sweden. Viveca.Baverud@sva.se

Abstract

In human medicine, Clostridium (C.) difficile is since many years a well-known cause of nosocomial diarrhea induced by antibiotic treatment. In horses, C. difficile was recently suggested as a possible enteric pathogen. The bacterium is associated with acute colitis in mature horses following treatment with antibiotics. C. difficile, and/or its cytotoxin, is also associated with acute colitis in mares when their foals are being treated with erythromycin and rifampicin for Rhodococcus equi pneumonia. The colitis can have resulted from an accidental ingestion of erythromycin by the mares. In an experimental study it was also demonstrated in mature horses that erythromycin can induce severe colitis associated with proliferation of C. difficile. A new interesting finding was that in healthy foals younger than 14 days, C. difficile was isolated from every third foal whereas older foals proved negative. In this paper the current state of knowledge of C. difficile infections in animals, especially in horses, is reviewed. A short description is given of the historical background of Clostridium difficile and the antibiotic-associated colitis and diarrhea caused by infection with this bacterium. The taxonomy of Clostridium difficile is described extensively. A summary is given of the diseases associated with clostridia infections in animals. Special attention is paid to the pathogenesis, epidemiology, clinical symptoms, laboratory diagnosis, and pathology of Clostridium difficile infections in horses. Finally, some other bacterial causes of colitis in horses are discussed shortly.

PMID:
12540137
DOI:
10.1080/01652176.2002.9695137
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center